Wisconsin, 2012

Hail in Wisconsin, May 26, 2012

May 26, 2012 · NWS MKX · 1 event in 1 county or zone

88 inch in diameter) in Marquette County as it crossed northern sections of South-Central and Southeast Wisconsin during the late evening hours of May 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A thunderstorm complex (MCS), that formed in northern Iowa along the the leading edge of stronger low-level flow over a nearly-stationary mid-level baroclinic zone, produced nickel-sized hail (0.88 inch in diameter) in Marquette County as it crossed northern sections of South-Central and Southeast Wisconsin during the late evening hours of May 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 26, 7:45 PM CST, 53 minutes earlier.

Area forecast discussion, May 26, 7:45 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
845 PM CDT SAT MAY 26 2012

.UPDATE...
THE NUMERICAL MODELS...EXCEPT FOR THE ECMWF...CONTINUE TO HAVE
DIFFICULTY WITH THE EVOLUTION OF CONVECTION OVERNIGHT. THE ZONE OF
BEST ELEVATED WARM AIR ADVECTION HAS SHIFTED NORTH...FROM WHERE
IT WAS LAST NIGHT...AND IS FOCUSED MAINLY OVER CENTRAL
WISCONSIN...WHICH IS ALSO CLIPPING OUR NORTHERN TIER OF COUNTIES
NORTH OF MILWAUKEE AND MADISON. THE SURFACE FRONT...WHICH WILL BE
HEADING NORTH AS A WARM FRONT TONIGHT...STRETCHES FROM NORTHWEST TO
SOUTHEAST IOWA...THEN EAST ACROSS ILLINOIS. BUT THE FOCUS FOR
CONVECTION IS ELEVATED...CLOSER TO THE H8 TO H7 BOUNDARY WHICH IS
UP HERE IN CENTRAL WISCONSIN. THE ATMOSPHERE IS STRONGLY CAPPED
IN THE LOW LEVELS OVER NORTHERN ILLINOIS INTO SOUTHERN WISCONSIN
AND SHOULD PRECLUDE ANY CONVECTION THERE TONIGHT. THE BEST LLJ AND
SFC FRONT INTERACTION WILL BE OUT ACROSS NRN IA AND SE SDKTA. WE
COULD SEE A BIG MCC DEVELOP OUT THERE...THEN ROLL ENE...LIKELY
NORTH OF OUR FCST AREA. THE REMAINDER OF THE FCST LOOKS GOOD.

&&

.AVIATION/06Z TAFS/...
VFR CONDITIONS EXPECTED THROUGH THE FCST PERIOD. EXPECT MOST
SHOWERS AND STORMS TO REMAIN NORTH OF THE TAF SITES OVERNIGHT.
CLEARING AND VERY WARM CONDITIONS EXPECTED BY 18Z SUNDAY.

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT SAT MAY 26 2012/

SHORT TERM...

TONIGHT AND SUNDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH

THUNDERSTORM COMPLEX CURRENTLY OVER WEST CENTRAL WISCONSIN WILL
LIKELY MOVE THROUGH PORTIONS OF SOUTHERN WISCONSIN LATE THIS
AFTERNOON AND INTO THE EVENING. BIGGEST QUESTION IS HOW FAR SOUTH
THE COMPLEX GOES...AS IT HAS SLOWLY INCHED SOUTHWARD...BUT GENERALLY
MAINTAINED EASTWARD PROGRESSION. BEST CHANCE FOR PRECIP LOOKS TO BE
MAINLY NORTH OF A LONE ROCK TO MILWAUKEE LINE...THOUGH IT COULD DIP
A BIT FARTHER SOUTH.

LOOKS FAIRLY QUIET FOR LATE EVENING AND OVERNIGHT...BUT CHANCE FOR
STORMS WILL CONTINUE UNTIL THE SURFACE WARM FRONT FINALLY MAKES IT
NORTH OF THE AREA BY EARLY OR MID SUNDAY MORNING. AFTER THE FRONT
GETS THROUGH...SKIES WILL TURN MOSTLY SUNNY BY AFTERNOON. LOOKS HOT
WITH RECORD HIGHS POSSIBLE SUNDAY...WITH BIGGEST ISSUE WHETHER THE
SOUTH TO SOUTHWEST WINDS WILL BE STRONG ENOUGH TO KEEP THE LAKE
BREEZE OFFSHORE. MAY TAKE A WHILE FOR TEMPS TO GET INTO THE 90S FROM
MILWAUKEE SOUTHWARD...BUT DO THINK WINDS WILL BE STRONG ENOUGH TO
EVENTUALLY PUSH THE HOT AIR TO THE LAKE. NORTH OF THERE...WENT A BIT
COOLER NEAR THE LAKE DUE TO LOWER CONFIDENCE IN LAKE BREEZE GETTING
PUSHED OFFSHORE.

SUNDAY NIGHT THROUGH TUESDAY...FORECAST CONFIDENCE MEDIUM

SSWLY FLOW AND WARM TEMPS WILL PREVAIL SUN NT AS THE LARGE UPPER
LOW AND ASSOCIATED SFC LOW REMAINS OVER THE NRN PLAINS. THIS LOW
PRESSURE AREA WILL TRACK ALONG THE CANADIAN BORDER INTO TUE AM AND
THEN INTO QUEBEC CANADA LATER IN THE DAY. COLD FROPA IS EXPECTED
LATE AFTERNOON OVER SOUTH CENTRAL WI AND DURING THE EARLY EVENING
IN ERN WI. STILL BELIEVE THE UPPER TROUGH AXIS EXTENDING SOUTH
FROM THE UPPER LOW WILL PROVIDE ENOUGH UPPER SUPPORT THROUGH
DIFFERENTIAL PVA/60 METER HT FALLS FROM 18Z-06Z TO AID THE COLD
FRONT...ALBEIT WITH WEAK FRONTOGENESIS/CONVERGENCE. THUS KEPT
POPS AROUND 60 PERCENT. DEEP LAYER WIND SHEAR HAS STRENGTHENED TO
NEARLY 50 KTS NEAR THE FRONT SO LIKE SLIGHT RISK OF SEVERE. SOME
CONCERN THAT DEWPOINTS COULD MIX OUT GIVEN VERY WARM AND BREEZY
CONDITIONS. DID ACCOUNT FOR THIS BY KEEPING DEWPOINTS AROUND 60F
WHICH WOULD STILL SUPPORT ENOUGH MLCAPE FOR TSTORMS AND LOW PROBS
FOR SVR.

WLY WINDS WILL BRING COOLER AIR FOR TUE BUT SHOULD REMAIN DRY WITH
UPPER LOW WELL TO THE NORTH...BUT SOME CUMULUS CLOUDS WILL
DEVELOP WITH RELATIVELY COLDER AIR ALOFT.

LONG TERM...

WEDNESDAY THROUGH SATURDAY...FORECAST CONFIDENCE MEDIUM

A SHORTWAVE TROUGH WITHIN NWLY FLOW WILL DROP SEWD INTO THE UPPER
MS RIVER VALLEY AND WRN GRTLKS FROM WED-THU NT. A COOL AND FAIRLY
DRY AIRMASS WILL ONLY SUPPORT SLIGHT CHANCES OF SHOWERS. HIGH
PRESSURE TO THEN PREVAIL FRI-SAT. TEMPS WILL BE BELOW NORMAL BUT
PLEASANT.

AVIATION/00Z TAFS/...

STILL WATCHING THUNDERSTORM COMPLEX OVER WEST CENTRAL WISCONSIN AND
THINK IT WILL IMPACT PORTIONS OF SOUTHERN WISCONSIN LATE AFTERNOON
AND INTO THE EVENING. BIGGEST QUESTION IS HOW FAR SOUTH THE COMPLEX
GOES...AS IT HAS SLOWLY INCHED SOUTHWARD...BUT GENERALLY MAINTAINED
EASTWARD PROGRESSION. IF IT DOES DIP FAR ENOUGH SOUTH...IT WOULD BE
TO THE MADISON AREA BY 22-23Z AND MILWAUKEE AREA BY 00-01Z. WILL
KEEP STORMS IN THE TAFS FOR NOW...BUT WILL UPDATE IF IT LOOKS LIKE
IT WILL JUST MISS TO THE NORTH. THINK IT SHOULD BE FAIRLY QUIET THEN
FOR LATE EVENING AND OVERNIGHT...UNLESS MORE CONVECTION FIRES
UPSTREAM.

SURFACE WARM FRONT WILL FINALLY MAKE IT NORTH OF SOUTHERN WISCONSIN
BY MID SUNDAY MORNING...WITH SKIES TURNING MOSTLY SUNNY BY AFTERNOON.

PREVAILING VFR ANTICIPATED THROUGH SUNDAY...THOUGH MVFR CIGS AND
MVFR/IFR VSBYS POSSIBLE AGAIN WITHIN ANY MODERATE TO HEAVY STORMS.

MARINE...

SOUTHWEST WINDS AHEAD OF AN APPROACHING COLD FRONT MAY REACH SMALL
CRAFT ADVISORY LEVELS DURING THE DAY MONDAY. NORTHWEST WINDS BEHIND
THE FRONT MONDAY EVENING MAY BE JUST AS STRONG FOR A TIME...BEFORE
WINDS WIND DOWN IN THE LATE EVENING AND OVERNIGHT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

UPDATE...DAVIS
TONIGHT/SUNDAY AND AVIATION/MARINE...DDV
SUNDAY NIGHT THROUGH SATURDAY...GEHRING
Hazardous weather outlook, May 26, 7:00 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
800 PM CDT SAT MAY 26 2012

WIZ046-047-051-052-056>060-062>072-271315-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
800 PM CDT SAT MAY 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT...MAINLY NORTH OF A
MILWAUKEE TO MADISON LINE...AS A WARM FRONT APPROACHES FROM THE
SOUTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RECORD-TYING OR RECORD-BREAKING HEAT IS EXPECTED SUNDAY AFTER THE
PASSAGE OF THE WARM FRONT...THOUGH HEAT INDEX VALUES REMAIN BELOW
ADVISORY CRITERIA DUE TO LOW RELATIVE HUMIDITY.

A COLD FRONT WILL BRING MORE THUNDERSTORMS FOR MONDAY AFTERNOON
AND EARLY EVENING DUE TO THE PASSAGE OF A COLD FRONT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY.

LMZ643>646-271315-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
800 PM CDT SAT MAY 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT...MAINLY NORTH OF A
MILWAUKEE TO MADISON LINE...AS A WARM FRONT APPROACHES FROM THE
SOUTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL BRING MORE THUNDERSTORMS FOR MONDAY AFTERNOON
AND EARLY EVENING DUE TO THE PASSAGE OF A COLD FRONT.

BREEZY SOUTH WINDS MONDAY AND NORTHWEST WINDS MONDAY NIGHT MAY
APPROACH SMALL CRAFT ADVISORY CRITERIA.

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, May 26, 8:15 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
915 PM CDT SAT MAY 26 2012

WIZ046-270245-
MARQUETTE-
915 PM CDT SAT MAY 26 2012

...STRONG THUNDERSTORM MOVING INTO MARQUETTE COUNTY...

AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL ADAMS COUNTY...MOVING EAST AT
30 MPH.

NICKEL SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  WESTFIELD BY 935 PM CDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

WIMBERLEY

The radar

The Milwaukee radar (KMKX), 130 km away, was scanning. The volume nearest the first event began at 02:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marquette

When
May 26, 8:38 PM CST
Where
Marquette County, 6 mi N of Oxford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.867, -89.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385545.